Alert archive / New Jersey / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

April 9, 2019Morris County, Sussex County, Warren County, New Jersey; Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Apr 9, 2019, 2:06 PM EDT for Morris County, Sussex County, Warren County, New Jersey; Monroe County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2019, 2:06 PM EDT (18:06 UTC)
Expired
Apr 9, 2019, 2:45 PM EDT
In force
39 min
Issued by
NWS Philadelphia/Mount Holly

Counties Morris County, NJ, Sussex County, NJ, Warren County, NJ, Monroe County, PA

The radar

The Philadelphia radar (KDIX), 128 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WWUS81 KPHI 091806
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
206 PM EDT TUE APR 9 2019

NJZ001-007-008-PAZ055-062-091845-
Morris-Sussex-Warren-Monroe-Northampton-
206 PM EDT TUE APR 9 2019

...SHOWERS WILL AFFECT MORRIS...SUSSEX...WARREN...MONROE AND 
NORTHEASTERN NORTHAMPTON COUNTIES...

At 202 PM EDT, an area of showers was located over Paradise Valley, 
or near Mount Pocono, moving east at 55 mph. Other showers are 
developing across Carbon and Pike Counties as well. All of these 
showers should affect northern New Jersey and northeast Pennsylvania 
through at least 300 PM. Wind gusts up to 40 mph and a few rumbles 
of thunder are possible.  

Locations impacted include...
Morristown, Port Jervis, Newton, Montague, Mount Pocono, Dover,
Hopatcong, East Hanover, Kinnelon, East Stroudsburg, Hackettstown,
Tobyhanna, Boonton, Butler, Wharton, Rockaway, Blairstown, Morris
Plains, Bangor and Mount Arlington.

LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
      4102 7443 4103 7442 4100 7431 4097 7428
      4090 7431 4089 7434 4081 7435 4082 7544
      4122 7548 4125 7513 4115 7515 4114 7509
      4108 7503 4116 7490 4132 7480 4136 7469
TIME...MOT...LOC 1802Z 267DEG 48KT 4111 7526 

$$

PO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Apr 9, 1:43 PM EDT, 23 minutes earlier.

Area forecast discussion, Apr 9, 1:43 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
143 PM EDT Tue Apr 9 2019

.SYNOPSIS...
A cold front will cross the area this afternoon and evening. High
pressure will then build in from the west overnight through
Wednesday night before moving off the coast on Thursday. A cold
front associated with low pressure moving through the Great Lakes
region will approach from the west on Friday, moving off the coast
late Friday night. High pressure will follow for Saturday into early
Sunday before another low heads toward the mid-Atlantic coast later
Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Did a quick update to include a mention of patchy fog at the
shore and the adjacent waters. It does not appear to extend very
far inland.

1230 Update...

Not surprisingly, the waffling of the backdoor front has been the
biggest challenge so far today. As low pressure over the Great Lakes
approaches, the front appears to have taken on a more north-south
orientation over eastern PA, while still sagging southward over
Delmarva. For example, Reading and Mount Pocono in PA have
regained a westerly wind component, while Georgetown, DE is
easterly. Terrain (proximity to the Fall Line) may be aiding in
this behavior. So result was to bump up temperatures a few
degrees in the western portion of the area which are back in the
warm sector, with little change in eastern areas. Second cold
front is seen on satellite approaching quickly. No big changes
in thinking on afternoon convection. Agree with latest SPC Day 1
Outlook on placement of marginal severe risk. Most activity
should be sub-severe, but given fast motion of front and decent
winds aloft even low topped convection could produce brief gusty
winds. Activity should wane in eastern NJ as it hits the marine
layer, and we should also see lower storm chances over Delmarva
where frontal forcing is weaker.

Previous discussion...930 Update: The backdoor cold front made
it through most of SE PA and into far northern Delmarva.
Consequently, made some minor changes to the temperatures
through the day to account for this. Expect that the front will
make little more progress through the day.

A fairly sharp northern branch trough will pivot southeastward
towards the area today with a surface low developing to our north,
ultimately being centered in the vicinity of NY/VT by mid-afternoon.
Additionally the southern stream perturbation that has been centered
over the SE US the last couple of days will shear apart today with
some associated jet energy lifting northward towards the mid-
Atlantic. The southern and northern jets will phase near the area
this afternoon creating a favorable dynamic environment for the
intensification of the northern low's cold front.

Given the strong upper-lvl dynamics & frontogenesis combined with
modest instability along the front expect a convective line to
develop near the boundary this afternoon. CAMs indicate this
convection will fire around 18-19Z (2-3 PM) this afternoon in
the southern Poconos and NW NJ and then progress south and east
through the remainder of the afternoon. Biggest concern with
this convective line will be the potential for gusty winds due
to the fast forward motion of the system in conjunction with
both synoptic and mesoscale- driven pressure rise/fall couplets
behind/ahead of the line. We will have a persistent cap in place
in the boundary layer, but there is decent elevated instability,
and very high shear values (although like yesterday, it is
mostly speed shear - there is very little directional shear).
The threat for strong winds will likely decrease significantly
over the coastal Plains thanks to the influence of the marine
layer.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Expect the cold front to reach the SE corner of the forecast area by
around 02-03Z this evening, with any shower activity associated
with the front being offshore by this time. It should be a
fairly quiet night tonight as a drier airmass will filter in
behind the front. Despite a lack of cloud cover think steady
post-frontal northwest winds should keep lows from bottoming
out with fcst. mins generally running in the 40s apart from the
colder Poconos and NW NJ.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Summary: The long term will start off rather benign and mostly
seasonable through Thursday. Friday and Friday night brings the next
significant chance for widespread rain. The weekend weather looks
quiet until the next system comes in late Sunday into Monday.

Details:

Wednesday and Thursday...surface high nudges down from the north,
which is expected to result in tranquil weather and temperatures
near or just slightly below normal.

Friday...The day will start with a southwesterly flow under the warm
sector of the low pressure system that will by this point be lifting
from Minnesota/Wisconsin into Ontario/Quebec. The cold front
associated with this system (likely occluded by this point) should
cross through our region Friday night. Showers and maybe some
thunderstorms (depending on the timing of the front) will be
possible ahead of and with the front.

Saturday through Monday...With the front offshore by Saturday
morning, quiet weather is expected for much of the remainder of the
weekend. The next system should lift into our region, then into New
England, by Monday. This will mean another chance of rain starting
during the second half of the day on Sunday continuing into Monday
morning.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...The onshore flow will result in persistent stratus at
KACY through the afternoon hours. Otherwise, mostly VFR
conditions are expected until thunderstorms arrive later this
afternoon. With any thunderstorms, variable and gusty winds, and
MVFR conditions are possible. The TAF sites most at risk of
seeing thunderstorms this afternoon are KABE, KTTN, KPHL, and
KPNE. For KRDG and KILG, most of the activity may be north of
those sites, and at KMIV and KACY, the thunderstorms should
weaken into light showers (and may even dissipate) before
reaching those sites. Winds early this afternoon are rather
erratic across the region. That behavior will continue until a
cold front arrives (just behind the line of showers and storms),
bringing an abrupt shift to northwesterly winds.

Tonight...VFR conditions are expected with northwesterly winds
generally less than 10 kt.

Wednesday...VFR conditions are expected with northwesterly winds
of 10 to 15 kt.

Outlook...
Wednesday night and Thursday...VFR conditions are expected. We
expect light and variable winds.

Friday...Conditions should start VFR, but MVFR or even IFR
conditions will be possible as showers and thunderstorms are likely
to move into the region later on Friday into Friday night. Southerly
winds may gust up to 30 kt, especially close to the coast.

Saturday...Mostly VFR conditions are expected.

&&

.MARINE...
Some patchy fog will continue to be possible through late
afternoon, especially on the near shore waters. Thunderstorms
with some potential for gusty winds will be possible late this
afternoon into early this evening. Outside of thunderstorms
winds/seas should remain below SCA criteria.

Outlook...

Wednesday through Thursday...winds and seas are expected
to remain below SCA criteria.

Friday...Southerly winds will be increasing through the day, and
wind gusts could exceed 30 kt by Friday evening. Seas should
subsequently increase above 5 feet as well, primarily on the
Atlantic coastal waters.

Saturday...Elevated seas may linger for part or all of the day time
hours on Saturday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Miketta
Near Term...Carr/Johnson/O'Brien
Short Term...Carr
Long Term...Miketta
Aviation...Johnson/Miketta
Marine...Carr/Miketta
Hazardous weather outlook, Apr 9, 3:58 AM EDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
358 AM EDT Tue Apr 9 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ010-012>027-PAZ070-071-101-102-
104-106-100800-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Eastern Montgomery-Lower Bucks-
358 AM EDT Tue Apr 9 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-100800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
358 AM EDT Tue Apr 9 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007>009-PAZ054-055-060>062-103-105-100800-
Sussex-Warren-Morris-Hunterdon-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Montgomery-Upper Bucks-
358 AM EDT Tue Apr 9 2019

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms this afternoon with wind
gusts over 45 mph possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Apr 9, 2:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
206 PM EDT TUE APR 9 2019

NJZ001-007-008-PAZ055-062-091845-
Morris-Sussex-Warren-Monroe-Northampton-
206 PM EDT TUE APR 9 2019

...SHOWERS WILL AFFECT MORRIS...SUSSEX...WARREN...MONROE AND
NORTHEASTERN NORTHAMPTON COUNTIES...

At 202 PM EDT, an area of showers was located over Paradise Valley,
or near Mount Pocono, moving east at 55 mph. Other showers are
developing across Carbon and Pike Counties as well. All of these
showers should affect northern New Jersey and northeast Pennsylvania
through at least 300 PM. Wind gusts up to 40 mph and a few rumbles
of thunder are possible.

Locations impacted include...
Morristown, Port Jervis, Newton, Montague, Mount Pocono, Dover,
Hopatcong, East Hanover, Kinnelon, East Stroudsburg, Hackettstown,
Tobyhanna, Boonton, Butler, Wharton, Rockaway, Blairstown, Morris
Plains, Bangor and Mount Arlington.

LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
      4102 7443 4103 7442 4100 7431 4097 7428
      4090 7431 4089 7434 4081 7435 4082 7544
      4122 7548 4125 7513 4115 7515 4114 7509
      4108 7503 4116 7490 4132 7480 4136 7469
TIME...MOT...LOC 1802Z 267DEG 48KT 4111 7526

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:07 PM EDTSpecial Weather StatementPHIWarren23 min
Apr 9, 5:30 PM EDTSpecial Weather StatementPHIHunterdon, Somerset30 min
Apr 9, 6:43 PM EDTSpecial Weather StatementPHICamden, Gloucester32 min
Apr 9, 3:21 PM EDTSpecial Weather StatementPHIBerks, Lehigh39 min
Apr 9, 4:01 PM EDTSpecial Weather StatementPHIMonroe44 min
Apr 9, 4:59 PM EDTSpecial Weather StatementPHILehigh31 min

Nearby

Special Weather Statements in New Jersey, 2019Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.